Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Son's ears turn red and burn
avatar
Lindaua81 posted:
I have a 12 year old son that has an unusual problem. The outside of his ears(not inner ear) will turn bright red and burn so much he has to get ice or cold packs from the fridge to put on them. He sleeps with cold packs or cold wet wash cloths on his ears every night, because when he lays down the pressure from the pillow will trigger the burning also. He is lactose intolerant so I thought maybe he was allergic to dairy, also, so we try not to let him have anything with dairy in it...but his ears still seem to bother him. He has seasonal allergies and takes benadryl when they bother him. I asked an ENT once if he knew what the problem could be, but he just thought it was some sort of tendonitis problem that might get worse as he gets older. This didn't make sense to me since only his ears bother him. Our pediatrician has never heard of this problem before. He has been diagnosed with ADHD and anxiety and is currently on Strattera and Zoloft. He does not have high blood pressure. Have you heard of this problem before?
Reply
 
avatar
Rod_Moser_PA_PhD responded:
This condition is not as unusual as you might imagine....This condition is not caused by lactose intolerance, ADHD, or anxiety.

Red, hot ears are an interesting phenomena that many people experience. For some unknown reason, warm, oxygen-rich blood is being shunted to his outer ears. This is a variation of simple blushing. Sometimes, people can even experience pain and when this happens?just like your son.

If the problem is severe, there are only a few medical options to treat it. Some ENTs use beta-blockers (drugs that are traditionally used to treat high blood pressure and other cardiac problems). Sometimes beta-blockers will help?sometimes they don?t. I typically would not recommend that beta-blockers be used in children for this purpose, unless the problem was frequent and severe.
 
avatar
lgllyblonde812 responded:
My boyfriend has a constant problem of one of his ears being red and hot. It doesn't hurt him on the inside, but the outside of his ear just feels like it is on fire. This happens only with one ear and never with both at the same time, but it alternates ears. This usually happens about once a day and it's always at random, what could be causing this?
 
avatar
judiscamper responded:
Hi Linda, look into relapsing polychondritis, not sure but it may give you some info & may answer some questions or be able to inquire with Dr. hope this helps
 
avatar
sanfordgirl responded:
Hey Linda I experience the same exact problem with my ears. They would only burn at night. I did some research and found out the ADHD medicines can make this happen. I was taking strattera at the time, and once I stopped taking it, my ears stopped turning red and burning. What I found out about the ADHD medicines is that sometimes it can have an affect on people that has to do with the nervous system and how the ADHD medicines do something to your adrenaline. I hope this has helped!
 
avatar
Rod_Moser_PA_PhD responded:
Interesting....I did not know that Strattera would cause red, hot ears.
 
avatar
Patricia09 responded:
Hi Linda, my 7yr old has the same problem. Some times his ears bun so bad that the ice packs and cold wet towels won't work. The times that I have asked his Dr. about it she tells me that its because of his allergies. He's on allergy medicine and the red burning ears are an every day thing. I wish I could do something to help him. His Dr. has not suggested any treatment/medication to help with the burning ears. HELP!!!
 
avatar
Rod_Moser_PA_PhD responded:
Patricia, there are really no treatments for this condition for your child. In adults, who have severe problems with this issue, beta blockers (a class of medication used for high blood pressure and other heart conditions) can be tried, but I would not recommend this for a child.

This is just an annoying variation of simply blushing. It is harmless, but yes, it can be annoying and even uncomfortable.

I wish I had some better news for you, but I don't think I would use beta blockers for a child for this reason.
 
avatar
WCHAD responded:
I am currently taking Propranolol for the problems with my burning hot ears it seems to help a little do you have any suggestion on a different beta blocker I should try ? My ears burn severely and from the time I wake up until I go to bed I splash ice water on them and sit in front of a fan . What other treatments are available ? This problem seems to have taken over my life.
 
avatar
joan5 replied to Patricia09's response:
I find this so interesting. My 6 year old has this problem also. Tonight he is really complaining about it. He just has started immune therapy for his environmental allergies and it has gotten worse. I am at a loss.
 
avatar
Rod Moser, PA, PhD replied to joan5's response:
Don't be at a loss....

This is just an annoying symptom of no medical significance, just like blushing. While this can be treated, it is not likely they will just a beta-blocker (a blood pressure medication) in a six year old child
 
avatar
cindysunfun replied to Rod Moser, PA, PhD's response:
I developed this following a diffuse axonal traumatic brain injury. Nine years later, it's still a significant problem. I can't take beta blockers because the drowsiness side effect severely exacerbates post traumatic narcolepsy symptoms. Are there any other treatment options that might be worth trying?


Helpful Tips

FAQ Tip #2: Tonsilliths and Cryptic TonsilsExpert
People are often puzzled by white accumulations in their tonsils. Some feel they have Strep, yet they do not really have a red, sore ... More
Was this Helpful?
18 of 26 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.